Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Concavity of solutions of the porous medium equation

Authors: Philippe Bénilan and Juan Luis Vázquez
Journal: Trans. Amer. Math. Soc. 299 (1987), 81-93
MSC: Primary 35K60; Secondary 76S05
MathSciNet review: 869400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem

$\displaystyle \left( {\text{P}} \right)\quad \quad \left\{ {\begin{array}{*{20}... ...\in {\mathbf{R}},\,t > 0} \\ {{\text{for}}\,x \in {\mathbf{R}}} \\ \end{array} $

where $ m > 1$ and $ {u_0}$ is a continuous, nonnegative function that vanishes outside an interval $ (a,\,b)$ and such that $ (u_0^{m - 1})'' \leq - C \leq 0$ in $ (a,\,b)$. Using a Trotter-Kato formula we show that the solution conserves the concavity in time: for every $ t > 0,\,u(x,t)$ vanishes outside an interval $ \Omega (t) = ({}_{\zeta 1}(t),\,{}_{\zeta 2}(t))$ and

$\displaystyle {({u^{m - 1}})_{xx}} \leq - \frac{C} {{1 + C(m(m + 1)/(m - 1))t}}$

in $ \Omega (t)$. Consequently the interfaces $ x{ = _{\zeta i}}(t)$, $ i = 1,\,2$, are concave curves. These results also give precise information about the large time behavior of solutions and interfaces.

References [Enhancements On Off] (What's this?)

  • [A] D. C. Aronson, Regularity properties of flows through porous media: the interface, Arch. Rational Mech. Anal. 37 (1970), 1-10. MR 0255996 (41:656)
  • [AB] D. C. Aronson and Ph. Benilan, Régularité des solutions de l'équation des milieux poreux dans $ {{\mathbf{R}}^n}$, C. R. Acad. Sci. Paris 288 (1979), 103-105.
  • [BC] Ph. Bénilan and M. G. Crandall, The continuous dependence on $ \phi $ of the solutions of $ {u_t} - \Delta \phi (u) = 0$, Indiana Univ. Math. J. 30 (1981), 161-177. MR 604277 (83d:35071)
  • [BCP] Ph. Bénilan, M. G. Crandall and A. Pazy, Evolution equations governed by accretive operators (to appear).
  • [BT] S. H. Benton, The Hamilton-Jacobi equation: a global approach, Academic Press, New York, 1977. MR 0442431 (56:813)
  • [CF] L. A. Caffarelli and A. Friedman, Regularity of the free-boundary for the one-dimensional flow of gas in a porous medium, Amer. J. Math. 101 (1979), 1193-1218. MR 548877 (80k:76072)
  • [CL] M. G. Crandall and P. L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 277 (1983), 1-42. MR 690039 (85g:35029)
  • [GJ] J. L. Graveleau and P. Jamet, A finite-difference approach to some degenerate nonlinear parabolic equations, SIAM J. Appl. Math. 29 (1971), 199-223. MR 0290600 (44:7780)
  • [K] B. F. Knerr, The porous medium equation in one dimension, Trans. Amer. Math. Soc. 234 (1977), 381-415. MR 0492856 (58:11917)
  • [LSU] O. A. Ladyzhenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and quasilinear equation of parabolic type, Transl. Math. Monos., vol. 23, Amer. Math. Soc., Providence, R.I., 1969.
  • [L] P. L. Lions, Generalized solutions of Hamilton-Jacobi equations, Research Notes in Math., no. 69, Pitman, Boston, Mass., 1982. MR 667669 (84a:49038)
  • [U] M. Ughi, A degenerate parabolic equation modelling the spread of an epidemic, Ann. Mat. Pura Appl. (to appear). MR 859613 (88g:35105)
  • [V1] J. L. Vazquez, Asymptotic behaviour and propagation properties of the one-dimensional flow of gas in a porous medium, Trans. Amer. Math. Soc. 277 (1983), 507-527. MR 694373 (84h:35014)
  • [V2] -, The interfaces of one-dimensional flows in porous media, Trans. Amer. Math. Soc. 285 (1984), 717-737. MR 752500 (85h:35229)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K60, 76S05

Retrieve articles in all journals with MSC: 35K60, 76S05

Additional Information

Keywords: Concavity, flow in porous media, Trotter-Kato formula, interfaces, asymptotic behavior
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society